Minnesota, 2024

Hail and Damaging Wind in Minnesota, May 20 to 21, 2024

May 20 to 21, 2024 · NWS MPX · 8 events in 4 counties and zones

A front was draped across far southern Minnesota. With an unstable atmosphere, there were a few reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A front was draped across far southern Minnesota. With an unstable atmosphere, there were a few reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 20, 7:02 PM CST, 18 minutes earlier. Its key messages:

  • Rounds of thunderstorms across southern Minnesota tonight - some could be severe with large hail and damaging winds. Locally heavy rainfall is also possible.
  • A more substantial severe risk, although still conditional on early day convection, will unfold Tuesday afternoon and evening across southern/eastern MN and WI. Damaging winds, large hail, and tornadoes are possible.
  • Widespread heavy rainfall and gusty winds expected across central and western MN Tuesday.
Area forecast discussion, May 20, 7:02 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
802 PM CDT Mon May 20 2024

.KEY MESSAGES...

- Rounds of thunderstorms across southern Minnesota tonight -
  some could be severe with large hail and damaging winds.
  Locally heavy rainfall is also possible.

- A more substantial severe risk, although still conditional on
  early day convection, will unfold Tuesday afternoon and
  evening across southern/eastern MN and WI. Damaging winds,
  large hail, and tornadoes are possible.

- Widespread heavy rainfall and gusty winds expected across
  central and western MN Tuesday.

&&

.EVENING UPDATE...
Issued at 744 PM CDT Mon May 20 2024

Thunderstorms have developed along the frontal boundary in
southern Minnesota and northern Iowa. One storm was able to
stretch the surface vorticity and produce a landspout, but that
threat will diminish as the storms become more numerous and
develop a cold pool.
Storms are very slow-moving, and effective shear is only about
25 kts in that area. This is forecast to increase after sunset
as the low level jet ramps up a bit, and storms could also
become more numerous. Given the increasing shear, coverage, and
1500 to 2000 J/kg of MUCAPE, did issue a Severe Thunderstorm
Watch in coordination with SPC for a couple rows of counties in
southern MN. The main threat is large hail.

&&

.DISCUSSION...
Issued at 321 PM CDT Mon May 20 2024

A quiet day today, but conditions will be changing as early as
tonight. A weak cold front from northwest WI to south central
MN and eastern NE is passing through and will stall over
northern IA tonight. A trough beginning to approach the Rockies
will send multiple short waves eastward tonight and early
Tuesday, bringing the potential for several rounds of
thunderstorms across the area. This complex scenario may unfold
a number of ways.

As the evening progresses, a strong 50 kt LLJ will develop
across the central Plains and moisture transport will increase
across the region. Several CAMs develop clusters of
thunderstorms this evening across southern MN, becoming more
numerous overnight as the nose of the LLJ reaches IA. There
could be a few strong or severe storms occasionally, maybe
perhaps an elevated supercell, but the instability could be
reduced if activity becomes fairly widespread. Another area to
watch will come from upslope convection today from the front
range of the CO Rockies and western NE. An MCS is likely to
evolve from this activity this evening, which will track along
the nose of the LLJ to southern MN and IA early Tuesday morning.
One thing to watch will be for the preceding convection’s
augmentation of the front and where the best forcing for the
early Tuesday round will exist. If convection this evening
becomes decently organized, it will likely send the that round
south to northern IA, such is the case with the 18Z HRRR.
Showers and a few thunderstorms will still overspread much of
the area in all likelihood, but the most robust convection will
be displaced south.

Attention then turns to the main round Tuesday afternoon and
evening. An anomalously deep surface low will track northeast
from the Omaha vicinity midday to the Twin Cities vicinity early
evening. Given the synoptic setup, the early day convection
should be progressive enough to allow for recovery to take place
throughout the afternoon. However, the continuance of a 40-50
kt LLJ through the day and seasonably high pwats around 1.5
inches does give one some pause that maybe a clear break may not
occur with continued development. Working on the assumption
that there is a break, destabilization should occur quickly with
the arrival of 7.5-8.0 C/km mid level lapse rates east of the
low in the warm sector as most solutions suggest. Robust
thunderstorm redevelopment would take place by mid afternoon
across southwestern MN into western IA, then continue
northeastward as supercells, clusters, and eventually a QLCS
into Tuesday evening. Strong wind shear profiles and moderate
instability will lead to all severe hazards being possible,
including strong tornadoes (especially in southeast MN). This
final round will be quite progressive, except near the surface
low where strong forcing/convergence overlap with sufficient
instability, while an orientation of convection also leads to
some training. This is where the best potential is for heavy
rain to fall - 2 or 3 inches. HREF highlights this area nicely
with a distinct heavier corridor from Mankato to the TC Metro
and St. Cloud. Its probability-matched mean QPF has some pockets
even surpassing 4 inches. Farther west, moderate to heavy
showers associated with the deformation band will also lead to
heavy rainfall totals, but persistent convection won’t be as
much of a threat and should keep those areas from receiving
excessive rainfall rates and thus higher totals.

A Flash Flood Watch has been issued for southern and eastern MN
and parts of far western WI where the heaviest corridor of
precipitation is expected. 6-hr flash flood guidance values
generally range from 2.5 to 3 inches, so there may be some
issues if the higher totals pan out. The watch begins tonight
across southern MN with the overnight activity and then expands
northward for Tuesday’s.

Finally, strong winds will develop on the backside of the
cyclone. Forecast soundings indicate a shallow mixed layer up
to about 3 kft, but very strong winds at the top of the channel
- in some cases 40-50 kts. A Wind Advisory has been issued for
west central MN, but will probably need to be expanded eastward
with time.

A largely chaotic pattern indicative of the warm season will
follow for the rest of the week into the weekend. Several
disturbances could bring chances for showers and storms, but the
predictability of any of these remains low. Temperatures will
hold near climatological norms in the low 70s for highs and low
to mid 50s for lows.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 744 PM CDT Mon May 20 2024

Very challenging TAF period with several rounds of convection
expected. A developing storm system will bring shower and
thunderstorms across most TAF sites late tonight into Tuesday
morning. Ceilings will lower, and the storm system will bring
another round of storms Tuesday afternoon and evening, along
with a wind shift across western Minnesota.

KMSP...VFR conditions for a few hours, but then showers and
thunderstorms will move in after sunset. Tried to narrow up the
thunder timing a bit, but overall this is a lower confidence
forecast due to the potential for multiple rounds. Southeast
winds will gust 25 to 30 kts.

/OUTLOOK FOR KMSP/
WED...MVFR bcmg VFR. Chc -SHRA. Wind W 15G30kts.
THU...VFR. Wind W 10 kts.
FRI...VFR/MVFR chc -SHRA. Wind SE 10-15kts.

&&

.HYDROLOGY...
Issued at 321 PM CDT Mon May 20 2024

Given the setup for widespread heavy rainfall, we’re certain to
see most rivers in the area end their recent recession and
begin rising once again. Extended probabilistic guidance (HEFS)
shows the potential for decent rises on area rivers should
rainfall exceed 2.5 inches or so over large areas, something
that is in the realm of possibility. The upper Minnesota and
tributaries, as well as the Crow river basin, are probably the
most susceptible to seeing rises to near or above flood stage by
later in the week should this occur. Urban/small
stream/overland flooding is also possible during and shortly
after some of the heavier downpours Tuesday and Tuesday night.

A reminder: The NWS hydrology/river forecast webpage (AHPS) at
water.weather.gov is going to be discontinued next week (May
28th). The new site (NWPS, the National Water Prediction
Service) is located at water.noaa.gov … now is the time to
replace bookmarks and familiarize yourself with how the new site
looks and feels. Resources for learning more are available at
the bottom of the this page:
https:/www.weather.gov/owp/operations

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from 7 AM CDT Tuesday through late Tuesday night
     for Anoka-Benton-Carver-Chisago-Dakota-Hennepin-Isanti-
     Kanabec-Kandiyohi-McLeod-Meeker-Mille Lacs-Morrison-
     Ramsey-Renville-Scott-Sherburne-Sibley-Stearns-Todd-
     Washington-Wright.
     Wind Advisory from 4 PM to 11 PM CDT Tuesday for Chippewa-Lac
     Qui Parle-Stevens-Swift-Yellow Medicine.
     Flood Watch from 1 AM CDT Tuesday through Tuesday evening for
     Blue Earth-Brown-Faribault-Freeborn-Goodhue-Le Sueur-
     Martin-Nicollet-Redwood-Rice-Steele-Waseca-Watonwan.
WI...Flood Watch from 7 AM CDT Tuesday through late Tuesday night
     for Pierce-Polk-St. Croix.

&&

UPDATE...JRB
DISCUSSION...Borghoff
AVIATION...JRB
HYDROLOGY...CCS
Hazardous weather outlook, May 20, 1:54 PM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
254 PM CDT Mon May 20 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
212000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
254 PM CDT Mon May 20 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered severe thunderstorms capable of producing large hail
and damaging wind gusts will be possible the evening and
overnight. The greatest risk for severe weather will be in south
central Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A powerful storm system will bring another round of thunderstorms
tomorrow afternoon and evening. There is an Enhanced Risk of
severe thunderstorms (level 3 of 5) across southeastern Minnesota
into west central Wisconsin, and a Slight Risk (level 2 of 5)
extending across south central and east central Minnesota into
western Wisconsin. Large hail and damaging winds are the main
threats, but a few tornadoes are also possible.

Heavy rainfall is likely Tuesday afternoon and evening and totals
may exceed 2 or 3 inches. A Flood Watch is in effect for the
eastern half of Minnesota and far western Wisconsin. This will
lead to rises on rivers and their tributaries through the end of
the week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed Tuesday afternoon and
evening.

In the hours before

Special weather statement, May 20, 5:53 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
653 PM CDT Mon May 20 2024

MNZ085-093-210030-
Steele MN-Freeborn MN-
653 PM CDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FREEBORN AND
SOUTHEASTERN STEELE COUNTIES THROUGH 730 PM CDT...

At 653 PM CDT, broadcast media reported a strong thunderstorm
produced a landspout near Newry Township, moving northeast at 20 mph.

HAZARD...Landspouts.

SOURCE...Broadcast media.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Albert Lea, Blooming Prairie, Clarks Grove, Glenville, Emmons,
Hollandale, Hayward, Mansfield, Twin Lakes, Conger, Albert Lea
Airport, and Myre Big Island State Park.

This includes the following highways...
 Interstate 35 between mile markers 3 and 20.
 Interstate 90 between mile markers 148 and 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Minnesota.

&&

LAT...LON 4350 9365 4361 9365 4393 9305 4367 9305
      4350 9342
TIME...MOT...LOC 2353Z 230DEG 16KT 4360 9338

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RMD
Special weather statement, May 20, 7:01 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
801 PM CDT Mon May 20 2024

MNZ078-210130-
Goodhue MN-
801 PM CDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GOODHUE COUNTY
THROUGH 830 PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pine Island, or 11 miles north of Mantorville, moving northeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pine Island and Zumbrota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4438 9269 4437 9255 4420 9256 4420 9285
TIME...MOT...LOC 0101Z 211DEG 20KT 4423 9269

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RMD

The radar

The Minneapolis radar (KMPX), 94 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Goodhue

When
May 20, 7:20 PM CST
Where
Goodhue County, Zumbrota
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.300, -92.670

Hail, Martin

When
May 20, 10:11 PM CST
Where
Martin County, Sherburn
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
43.650, -94.730

Hail, Martin

When
May 20, 10:15 PM CST to 10:20 PM CST
Where
Martin County, Welcome
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.670, -94.630

Hail, Martin

When
May 20, 10:24 PM CST to 10:28 PM CST
Where
Martin County, 4.17 mi SSE of Welcome
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.617, -94.591

Hail razed a bean field, which had to be replanted.

Hail, McLeod

When
May 20, 11:40 PM CST
Where
McLeod County, 4.16 mi ENE of Hutchinson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.898, -94.289

Hail, Chisago

When
May 21, 12:50 AM CST
Where
Chisago County, 2.23 mi N of Center City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.432, -92.821

Hail, Chisago

When
May 21, 12:59 AM CST
Where
Chisago County, 0.99 mi SW of Almelund
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.492, -92.816

The hail damaged garage doors and the roof of a camper.

Thunderstorm Wind, Chisago

When
May 21, 1:00 AM CST
Where
Chisago County, 0.83 mi ESE of Almelund
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.496, -92.784

A few trees were downed near Almelund.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208030, 1208028, 1208029, 1208035, 1208032, 1208039, 1208041, 1208033.